I don't know if you are talking to me, but I am sure you have Googled all this info on TD yourself. You are so well informed and put me to shame. I have just Googled some info on TD and find that there are many confusing 'opinions' out there with regard to its permanency. Some say it is definitely permanent, some say it 'may' be permanent, and some say it is not permanent, but more persistent. Either way, I know for sure that I am keeping anti-psychotics at arm's length.
I also learned that I am incorrect in saying anti-psychotics are only intended for Schizophrenia or Bipolar Disorder. No, I see they can be used for severe depression, OCD, ADHD, and many other conditions. Either way, I would advise people to find a safer way of treating their illness.
It also says it is a myth that TD is usually associated with older generation drugs. I can certainly vouch for that after a couple of weeks on Seroquel at a very low dose. My doctor first put me on Seroquel, then when I developed all the shaking I told you about, she put me on Zyprexa. I told her that the shaking had got worse and that I was now dropping my food in public. Get this, she said, 'oh, how embarrassing for you' and put me on Geodon which she assured me would help. As I said before, I took this drug for a couple of days and had a TIA and couldn't get up from the floor or communicate.
A couple of new drugs have been found somewhat effective - Valbenazine and Deutatrabenazine.
I am not as knowledgeable about drugs as you are, Paxiled, but did look TD up on several web sites. I found one that may be of interest - everydayhealth.com.
All the best.
I am sorry that you are faced with this dilemma. Paxiled has given you some really great advice and knows far more bout pharmacology than me. However, I can give you some information, straight from the horse's mouth, because I have come across these problems before.
I am amazed that you were given Seroquel for your conditions as anti-psychotics are intended for very serious thinking and mood disorders like schizophrenia and bipolar disorder (which I have). By their very name, they help with psychosis and OCD and depression are not usually classed as being on the psychotic spectrum. However, some doctors do use medications that they have had previous success with.
With regard to anti-psychotics and tardive dyskanesia, I personally began to develop this dreadful complication on Seroquel. I was also told that this is not usual with next generation anti-psychotics but nevertheless it happened to me. As soon as I complained about this, I was taken off it immediately, no tapering down, and all was fine, but I would go by your own experiences rather than some medical book or even a doctor. It is your body, be careful what you put in it. I also had a TIA from Geodon after taking a very small dose for a very short time. I had many side-effects from anti-psychotics, shaking so badly I couldn't walk in a straight line and dropped most of my food on the floor when I tried to eat. I would never touch those drugs again, and would rather be psychotic than subject myself to permanent TD.
As I am sure you know TD usually, but not always, affects the muscles of the face, in particular the mouth which can manifest as tongue rolling and lip smacking. Whatever, I wouldn't wish that on anybody. This was always known as a permanent condition, rarely abating even with discontinuing the drug. But I heard just the other day in fact, that a new drug is being found to work on TD but am not sure about the details. Also, if it is so new, I wouldn't put much faith in it.
I am also on Trazadone for sleep, not intended for that, but seeing as I have taken it for years it really is not effective so I also take Restoril which is just a prescription anti-histamine similar to Benadryl, that you can buy over the counter. Working on your sleep hygiene is much preferable to all these aids, though, just as Paxiled said. Some people take Melatonin, that might help.
I was interested enough to Google medications and TD just now and was amazed at how many medications can cause this side effect. Is nothing safe? I think not. I have cut my medications right down now, and I would encourage you to do the same by only taking what is really necessary.
First, none of us here are experts, assuming anyone is really an expert on pharmaceuticals, but most of us have certainly taken our share of them. TD in my understanding, which you're saying your doc says is wrong, is much more likely on any antipsychotic than it would be on any ssri. TD is one of those Parkinson's like side effects that is most likely connected with dopamine, not serotonin. Now, if you take a drug at a dose that really throws serotonin out of whack, that also affects dopamine, as the brain neurotransmitters in a natural brain (one not altered by substances that alter the way the brain works naturally), you can get TD. Some who have posted on this site over the years have had this happen with high doses of Effexor, which like ssris inhibits the breakdown of serotonin. To me, the concerns I'd want to raise with myself and with my psychiatrist would be, why are you using powerful drugs intended to do something else because they have an unwanted effect of causing severe enough sedation to make a person sleep? It's not that they don't work on a temporary basis, they are in fact quite sedating, but that's not what they were FDA approved to treat nor were they clinically tested for treating sleep disorders. Seroquel is the worst of the lot, and the manufacturer made a ton of money but did have to pay at lease some of that back for illegally marketing it for the sedation side effect both to consumer lawsuits and FDA fines. These meds can be effective when all else has failed, but the problem with using drugs to help you sleep is that eventually they stop working and you get rebound insomnia, which is even harder to treat and you end up on drugs for sleep forever. Sometimes that's not a bad thing because nothing else was ever found to help -- not meditation, exercise, therapy, nothing. One would think that if the ssis you're taking are working for you, if the sleep problem is an anxiety or depression problem it would be better. But you never know, some people get side effects that make it harder to sleep because they are stimulated by the antidepressant. The other thing I'd be worried about more than TD is serotonin syndrome. Though it's rare, one way to make it not so rare is to pile on drugs that affect it. The ssri you're on, if I read you right and you're on either celexa or lexapro right now, targets serotonin and so does trazadone, so you're doubling up on that. I'm guessing the answer is yes, but have you ever tried other things to help you sleep, like melatonin or other gentler remedies or lifestyle changes? Have you had a sleep study to see if the problem lies somewhere that can be fixed rather than just medicated? So again, for me, I don't think TD is your main problem with trazadone, it's more likely with Seroquel, but the possibility of serotonin syndrome and of rebound insomnia. Whatever you and your psychiatrist decide to do, I hope it works for you. Peace.